Alert archive / Alabama / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 39, NWS Mobile, AL

March 6, 1996Clarke County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Mar 6, 1996, 2:47 AM CST for Clarke County, Alabama. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 6, 1996, 2:47 AM CST (08:47 UTC)
Expired
Mar 6, 1996, 3:30 AM CST
In force
43 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Clarke County, AL

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 8.8 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 1996-03-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 1996-03-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 249 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1011 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
249 m²/s²
0-3 km storm-relative helicity
322 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMOB 060847 RRA
SVRMOB
ALC025-060930-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
247 AM CST WED MAR 6 1996
 
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  330 AM CST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHWEST ALABAMA
 
   ...NORTHERN CLARKE COUNTY
 
AT 245 AM...MOBILE DOPPLER WEATHER RADAR SHOWED A SEVERE THUNDERSTORM
PUSHING OUT OF WASHINGTON COUNTY AND INTO CLARKE COUNTY. THE STORM WILL
BE APPROACHING GROVE HILL FROM 300 T0 315 AM.  THIS STORM WAS MOVING
RAPIDLY TO THE EAST NORTHEAST AT 55 MPH.
 
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.  REMEMBER
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES
WITH LITTLE OR NO ADVANCE WARNING.  REMAIN CALM BUT BE ALERT TO
RAPIDLY CHANGING WEATHER CONDITIONS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 5, 7:26 PM CST, 7 hours 21 minutes earlier.

Area forecast discussion, Mar 5, 7:26 PM CST, 7 hours 21 minutes before
AREA FORECAST DISCUSSION...MESOSCALE UPDATE
NATIONAL WEATHER SERVICE MOBILE AL
730 PM CST TUE MAR 5 1996

00Z SFC FRONT ACROSS MID MS VALLEY AND HI PRES RIDG OFF SE US CST
SETTING THE STAGE FOR ACTIVE MID WEEK WX EVENT.  KMOB 88D RETURNS
WIDELY SCATTERED SHOWERS WHICH SEEM TO BE DVLPNG IN RESPONSE TO
THERMAL MID/UPPER LEVEL TROF PASSING ACRS SRN STATES AS PER 18Z RUC
06HR FCST AND NOT SO MUCH...LOLVL INDUCED. AS THERMAL FEATURE PIVOTS
NEWRD...ACTIVITY SHUD CONT TO DIMINISH AS CURRENT TRENDS INDICATE.
SIL 00Z RAOBS TELL OF AN INCRNG DESTABILIZING ATMS AS LI'S -3 AND
CAPES NEARING 1000 J/KG. MAP DATA HAS ABUNDANT LOLVL MOISTURE IN
PLACE WITH DWPTS IN MID 60S...WHICH WILL CONTINUE WITH STIFF LOLVVL
SRLY FLOW. CHANGING OF THE SEASONAL GUARD FCST THINKING LOOKS GOOD AS
TSTMS...SOME SVR PSBL WED AND END OF THE WEEK CHILL DOWN...INVADES
GULF STATES.     GJM

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 6, 2:21 AM CSTSevere Thunderstorm WarningMOBWashington54 min
Mar 6, 5:26 PM CSTSevere Thunderstorm WarningMOBWashington34 min
Mar 6, 5:57 PM CSTSevere Thunderstorm WarningMOBChoctaw63 min

Nearby

Severe Thunderstorm Warnings in Alabama, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.